Illinois, 2017

Dense Fog in Illinois, September 14, 2017

September 14, 2017 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog blanketed parts of southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed parts of southern Illinois during the early morning hours. Visibility was reduced to one-quarter mile or less. The dense fog was mainly along and west of Interstate 57, including Mount Vernon and Cairo. The dense fog occurred on the back side of high pressure over the Appalachian Mountains. A light south wind flow of humid air contributed to the dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 14, 2:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 14, 2:38 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
338 AM CDT Thu Sep 14 2017

.SHORT TERM...(Today through Saturday night)
Issued at 315 AM CDT Thu Sep 14 2017

A warming will get underway today as skies clear slowly from west
to east as low pressure finally lifts northeast out of the region.
Light southwest winds and a return to some sunshine should help
most locations breaK back into the lower half of the 80s. The
exception may be our far eastern counties, where clouds could hold
on into the afternoon hours. After the possibility of some
morning fog, mid level ridging on Friday into Saturday will result
in a continuation of a gradual warming trend. Ample sunshine will
push afternoon temperatures well into the 80s at most locations
both days.

.LONG TERM...(Sunday through Wednesday)
Issued at 315 AM CDT Thu Sep 14 2017

Forecast confidence in the extended portion of the forecast is
average with continued run-to-run and model-to-model variability.
The upper level pattern during this time will be dominated by a
ridge extending from the Great Lakes into the Gulf Coast states. The
ridge should keep most of the active weather to the northwest of the
forecast area.

However, a couple of opportunities for isolated to scattered
thunderstorms are present. The first arrives late Sunday night into
Monday as a weak frontal boundary drops south into the Lower Ohio
Valley. The second arrives by mid week with the approach of upper
level energy from the Plains. Neither chance is all that high and
the bulk of the period will likely remain dry.

With the upper level ridge in place and southerly flow in the low
levels, warmer than normal temperatures are expected through the
period. The forecast largely reflects a consensus model blend. Highs
should range in the mid to upper 80s with lows in the mid to upper
60s.

&&

.AVIATION...
Issued at 1153 PM CDT Wed Sep 13 2017

KCGI will see clearing skies through 10z, which may result in
brief development of IFR cigs/fog, returning to VFR after 13z. At
KPAH, low VFR cigs will become scattered and MVFR fog will be
possible, becoming VFR after 13z. KEVV will keep low VFR cigs all
night with MVFR vsbys possible, becoming VFR by 20z. KOWB cigs
will improve from LIFR to MVFR overnight with MVFR vsbys possible,
improving to VFR by around 20z. All sites can expect light to
calm winds overnight, becoming southwest around 4 kts after 13z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...RJP
AVIATION...RST
Hazardous weather outlook, Sep 14, 3:25 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
425 AM CDT Thu Sep 14 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
425 AM CDT Thu Sep 14 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance of thunderstorms over all or part of the
area Monday through Wednesday. Any storms that develop should remain
below severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
September 14, 5:00 AM CST to 8:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Union

When
September 14, 5:00 AM CST to 8:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
September 14, 5:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
September 14, 5:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
September 14, 5:00 AM CST to 8:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
September 14, 5:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718437, 718438, 718439, 718440, 718441, 718442.